Toxic Shock Syndrome
Toxic Shock Syndrome is a sudden and dangerous condition started by the release of toxins caused by the staphylococci bacteria.
What to look for
vomiting and/or diarrhoea.
a rash resembling a sunburn with peeling skin on fingers and toes.
dizziness or mental confusion.
It usually affects menstruating women, especially those who use super absorbent tampons. This is a potentially fatal disease if left untreated.
A few women actually died from this disease in the 1970s because they used super absorbent tampons and left them in too long.
A woman who has recently given birth is also at increased risk for developing toxic shock as well as anyone exposed to Staphylococcus aurous bacteria while recovering from surgery, a burn, or an open wound.
If you have had toxic shock syndrome you are likely to suffer a recurrence sometime in your life. The reason for this is unclear but it is wise to know the symptoms and seek help if they start.
If you are menstruating and have a high fever with vomiting, especially if you have been wearing tampons, you must get medical help right away. Remove your tampon or diaphragm straight away.
The primary cause of toxic shock syndrome is a toxin produced by the bacterium Staphylococcus aureus. This bacteria can reside in the vagina under normal circumstances.
Exactly why and how Staphylococcus aureus causes this disease is not completely understood but for the disease to occur two things are necessary. First, the bacteria need an environment in which they can grow rapidly and release toxins and then the toxins must have a way of getting into the bloodstream.
A tampon, it is believed is a perfect medium for the bacteria to grow.
The toxins then only have to enter the bloodstream for the disease to develop.
Toxic shock syndrome requires immediate hospital care -
Call 000 immediately.
When using tampons, make sure that you do not leave them in too long. Change them every few hours. Also stick to the least absorbent ones. If you can tolerate sanitary napkins - use them instead. You should always use sanitary napkins at night.
When to seek further professional advice
you have the symptoms listed above.